Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 330, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 10:13 PM CDT for Graham County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 10:13 PM CDT (03:13 UTC)
- Expired
- Oct 2, 2017, 10:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
413
WUUS53 KGLD 030313
SVRGLD
KSC065-030345-
/O.NEW.KGLD.SV.W.0330.171003T0313Z-171003T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1013 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Graham County in northwestern Kansas...
* Until 1045 PM CDT
* At 1012 PM CDT, a severe thunderstorm was located near Bogue, or 5
miles east of Hill City, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hill City, Bogue, Nicodemus and Penokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3918 9976 3936 10001 3957 9965 3957 9960
3928 9960
TIME...MOT...LOC 0312Z 221DEG 40KT 3937 9974
HAIL...1.50IN
WIND...60MPH
$$
EV3 follow-up statements
271
WWUS53 KGLD 030330
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1030 PM CDT MON OCT 2 2017
KSC065-030345-
/O.CON.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1030 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN GRAHAM COUNTY...
At 1030 PM CDT, a severe thunderstorm was located 9 miles north of
Nicodemus, or 18 miles northeast of Hill City, moving northeast at 45
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hill City, Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3929 9991 3941 9993 3957 9965 3957 9960
3931 9960
TIME...MOT...LOC 0330Z 221DEG 40KT 3952 9957
HAIL...1.50IN
WIND...60MPH
$$
EV557
WWUS53 KGLD 030339
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1039 PM CDT MON OCT 2 2017
KSC065-030345-
/O.CON.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1039 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN GRAHAM COUNTY...
At 1039 PM CDT, a severe thunderstorm was located 5 miles northwest
of Nicodemus, or 9 miles northeast of Hill City, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hill City and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3936 9983 3938 9987 3940 9988 3944 9987
3946 9985 3957 9965 3957 9960 3938 9960
3936 9972
TIME...MOT...LOC 0339Z 255DEG 27KT 3944 9968
HAIL...1.00IN
WIND...60MPH
$$632
WWUS53 KGLD 030344
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1044 PM CDT MON OCT 2 2017
KSC065-030353-
/O.EXP.KGLD.SV.W.0330.000000T0000Z-171003T0345Z/
Graham KS-
1044 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened and no longer
poses an immediate threat to life or property. Therefore the warning
will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3936 9983 3938 9987 3940 9988 3944 9987
3946 9985 3957 9965 3957 9960 3938 9960
3936 9972
TIME...MOT...LOC 0343Z 221DEG 40KT 3946 9966
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:17 PM CDT, 56 minutes earlier.
Area forecast discussion, Oct 2, 9:17 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 817 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued At 745 PM MDT Mon Oct 2 2017... Challenging TAF forecast. Ceilings ranged from MVFR at GLD to LIFR at MCK at 00Z. Expect ceilings ranging from MVFR-LIFR overnight. Slow improvement to MVFR/VFR is expected by late Tue morning/Tue afternoon. Isold/Sct elevated convection will be possible at both terminals, though MCK appears to be more likely to be affected than GLD. Light/variable winds are expected to become N/NW at 10-20 knots by 12Z Tue, veering to the NE at 10-15 knots by the end of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...VINCENT
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 8:36 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 5 ESE PARK 39.08N 100.28W
10/02/2017 M1.50 INCH GOVE KS EMERGENCY MNGR
&&
TLYNCHLocal storm report, Oct 2, 8:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 3 W GOVE 38.96N 100.55W
10/02/2017 M2.50 INCH GOVE KS TRAINED SPOTTER
THIS RAIN OCCURRED IN A VERY SHORT TIME.
&&
MBULLERLocal storm report, Oct 2, 8:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG QUINTER 39.07N 100.23W
10/02/2017 GOVE KS EMERGENCY MNGR
LARGE TREE UPROOTED AND NUMEROUS 4 TO 6 INCH TREE
BRANCHES DOWN ACROSS TOWN.
&&
TLYNCHLocal storm report, Oct 2, 8:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST QUINTER 39.07N 100.23W
10/02/2017 E75 MPH GOVE KS EMERGENCY MNGR
REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES.
&&
TLYNCHLocal storm report, Oct 2, 9:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG QUINTER 39.07N 100.23W
10/02/2017 GOVE KS EMERGENCY MNGR
SIGNIFICANT DAMAGE REPORTED IN QUINTER. BUILDINGS
DESTROYED AND A SEMI TRAILER OVERTURNED.
&&
TLYNCHLocal storm report, Oct 2, 10:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD 5 N GOVE 39.03N 100.48W
10/02/2017 GOVE KS EMERGENCY MNGR
WATER IS FLOWING OVER KS23 BETWEEN MILE MARKER 155 AND
156. ROAD IS CLOSED.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace, Wichita | 38 min |
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:40 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 35 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:34 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| Oct 2, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| Oct 2, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 45 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.